Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 38, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 13, 2019, 2:36 PM EDT for Wayne County, Wilson County, North Carolina. It was in force for 9 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2019, 2:36 PM EDT (18:36 UTC)
- Expired
- May 13, 2019, 2:45 PM EDT
- In force
- 9 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Wayne County, NC, Wilson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:40 PM EDT | HAIL 1.5 | 3 Se Eureka, NC | CORRECTS PREVIOUS HAIL REPORT FROM 3 SE EUREKA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:42 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
447
WFUS52 KRAH 131836
TORRAH
NCC191-195-131845-
/O.NEW.KRAH.TO.W.0038.190513T1836Z-190513T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
236 PM EDT MON MAY 13 2019
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northeastern Wayne County in central North Carolina...
Southeastern Wilson County in central North Carolina...
* Until 245 PM EDT
* At 236 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fremont, or 10 miles northeast of Goldsboro,
moving east at 45 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Stantonsburg and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3557 7782 3543 7783 3540 7780 3537 7781
3545 7792 3560 7792 3564 7772
TIME...MOT...LOC 1836Z 286DEG 41KT 3550 7787
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
BLAESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 13, 6:45 AM EDT, 7 hours 51 minutes earlier.
Area forecast discussion, May 13, 6:45 AM EDT, 7 hours 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 645 AM EDT Mon May 13 2019 .SYNOPSIS... A cold front will slowly drift east of the Appalachians overnight, crossing central NC on Monday. Strong and persistent High pressure will bring dry and seasonably cool weather Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Monday... Latest surface analysis reveals a cold front draped west to east just south of the VA/NC border, expected to continue descending southward in backdoor type fashion through early this morning. Behind this boundary, cooler northeasterly winds in continue to allow a rather robust stratus deck to form and migrate southward, with ceilings in the 200 to 400ft in nature prevalent. This boundary is likely to continue descending southward through mid morning hours before stalling across south-central NC, relying on the western extent of the front (and true dewpoint boundary) to be propelled eastward thanks to a strengthening shortwave trough currently sliding southeast through the Ohio River Valley. This should provide for a last ditch effort for an isolated shower or rumble of thunder as the front slides through during the afternoon hours, with a CAA regime gaining control gradually behind the boundary. Temperatures will remain near to slightly below seasonable this afternoon thanks to abundant cloud cover through peak heating and the arrival of cooler northwesterly flow by sunset across the northwest. Expect highs in the low to mid 70s (northwest) to low 80s (southeast). Winds will be gusty at times, primarily in the afternoon/early evening hours. Overnight lows will dip into the upper 40s to lower 50s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 330 AM Monday... Continental polar high pressure filters in behind the front on Tuesday, allowing for much cooler and drier air to filter into central NC. This prolonged period of northerly/northwesterly flow will greatly limit afternoon high temperature potential, keeping daytime highs only in the upper-60s (northwest) to low 70s (southeast), roughly 10 degrees below normal for this time of year. Precipitation chances will also remain near zero, thanks to persistent subsidence, a strong CAA regime, and constant downsloping conditions east of the Appalachians. Thus, other than a bit of upper- level cloud litter, expect a return of spring-like conditions including mostly clear skies, cool temperatures, and a light breeze across the region. Lows Tuesday night will dip into the mid to upper 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 320 AM Monday... ...Dry and Tranquil Weather Expected This Week... ...Summer-like Temperatures Return For The Weekend... Positioned in the deep NWLY flow between the upper ridge across the central US and the closed low and corresponding upper trough lingering over the NE US, dry tranquil weather is expected through the remainder of the week. A series of shortwaves diving SE down the back-side of the eastern US trough will attempt to push a pair of weak back-door cold fronts into the area late week. Given the lack of significant moisture transport and appreciable support/forcing aloft, getting measurable precip/convection into the area will prove difficult. Thus will keep the forecast dry. Unseasonably cool below normal temps associated with the negative H5 anomalies to start the week will moderate to near normal by the end of the work week and then well above normal with most areas warming into the upper 80s/near 90 over the weekend as the upper level ridge builds into the area from the west. && .AVIATION /11Z MONDAY THROUGH SATURDAY/... As of 645 AM Monday... 24 hour TAF period: Shower coverage continues to intermittent at best across much of central North Carolina early this morning, leaving only intermittent sprinkles and lowering CIGs/VSBYs across the central terminals. Ceilings will rise quickly after sunrise, leaving primarily VFR conditions across central NC by 15z/11am. Can't rule out an isolated shower/storm Monday afternoon as a cold front slides west to east, but coverage remains too low to include in the TAF at this time. High pressure filters into the region by 00z/8pm monday, helping to retain predominant VFR parameters, even into the overnight hours Tuesday. Looking ahead: Expect VFR conditions to prevail through the remainder of the period as high pressure remains firmly in control. The one exception may be some lowering CIGs/VSBYs prior to dawn each morning late in the work week as boundary layer moisture increases ahead of a dry passing shortwave on Thursday. Only minor and short-lived impacts likely. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...CBL AVIATION...JJM
Hazardous weather outlook, May 13, 1:11 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 111 PM EDT Mon May 13 2019 NCZ042-043-078-141715- Johnston-Wilson-Wayne- 111 PM EDT Mon May 13 2019 ...SEVERE THUNDERSTORM WATCH 166 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ040-041-074>077-083>086-088-089-141715- Chatham-Wake-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- 111 PM EDT Mon May 13 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will move across the area this afternoon. A few storms may be strong with the strongest storms capable of producing large hail and damaging wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038-039-073-141715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Stanly- 111 PM EDT Mon May 13 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 13, 2:05 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 NNW COATS CROSSROADS 35.60N 78.57W
05/13/2019 E1.75 INCH JOHNSTON NC BROADCAST MEDIA
&&Local storm report, May 13, 2:08 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 4 SW CLAYTON 35.60N 78.50W
05/13/2019 E1.75 INCH JOHNSTON NC AMATEUR RADIO
GOLF BALL SIZED HAIL OCCURRING AT JACK ROAD
AND GOVERNMENT ROAD IN CLAYTON, NC.
&&
TDHLocal storm report, May 13, 2:11 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
211 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 6 SSW GARNER 35.62N 78.68W
05/13/2019 E2.00 INCH WAKE NC AMATEUR RADIO
MOORHAVEN DRIVE ON THE SOUTHSIDE OF GARNER.
&&Local storm report, May 13, 2:14 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
214 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 5 NNE COATS CROSSROADS 35.58N 78.52W
05/13/2019 E2.50 INCH JOHNSTON NC EMERGENCY MNGR
&&
NPLocal storm report, May 13, 2:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 4 S GARNER 35.64N 78.62W
05/13/2019 E1.75 INCH WAKE NC AMATEUR RADIO
&&
TCLocal storm report, May 13, 2:16 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 5 S GARNER 35.63N 78.61W
05/13/2019 E1.75 INCH WAKE NC AMATEUR RADIO
SPOTTER REPORTED GOLF BALL SIZE HAIL IN THE
1100 BLOCK OF GRISSOM FARM ROAD.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:20 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| May 12, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| May 12, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 43 min |
| May 13, 9:37 AM EDT | Special Weather Statement | RAH | Wake | 53 min |
| May 13, 9:43 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Wake | 47 min |
| May 13, 9:57 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 48 min |
| May 13, 10:13 AM EDT | Tornado Warning | RAH | Franklin, Nash, Wake | 32 min |
| May 13, 10:22 AM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 21 min |
| May 13, 10:35 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 40 min |
| May 13, 10:46 AM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 59 min |
| May 13, 11:17 AM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| May 13, 11:31 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 44 min |
| May 13, 12:21 PM EDT | Special Weather Statement | RAH | Chatham | 54 min |
| May 13, 12:51 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 39 min |
| May 13, 1:26 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| May 13, 1:55 PM EDT | Tornado Warning | RAH | Johnston, Wayne, Wilson | 35 min |
| May 13, 2:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 18 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.